Side Effects of Aricept

Joan150

Registered User
Feb 8, 2005
2
Bucks
Hello! I'm new to Talking Point and I need a bit of advice.
My mother is 95 and my father is 92. My mother was diagnosed with Alzheimers nearly two years ago after a fall. Before that she was very active and they were very independent, doing their own cooking and cleaning etc.
Now my mother is looked after 24/7 by my father with assistance from my sister and myself who both work full time. Carers come in morning and evening to get mother washed and dressed etc.
Yesterday she was seen by the Community Psychiatric Nurse and a doctor who have prescribed Aricept to make her more relaxed and to stop her from constantly being on the go sorting through cupboards and "preparing food" in some way.
Reading the bit of paper accompanying the prescription and discovering the side effects, my question is:
What are the realistic side effects of the drug?
If mother were to get diarrhoea and/or sickness it would make life intolerable for father as mother is already a hypochondriac.
Any comments based on experience would be helpful!
Joan
 

thompsonsom

Registered User
Jul 4, 2004
97
halifax
Hi Joan

Mum in law's been on Aricept now for about 4 months, side effects were not so much diarrhoea but wind and running to the toilet, it lasted about 2 months but didn't put too much strain on her and certainly didn't make any extra washing. The plus side of the tablet was the improvement in memory, no miracle admittedly but she could remember events from the day before whereas previously she couldn't remember events an hour later, she is also more relaxed and retires quite early which is good for the rest of the family and gives us all a break. Not all people are affected the same so it is trial and error to start with but in our case was well worth it.
Hope this helps you.

Jan
 

Sheila

Registered User
Oct 23, 2003
2,259
West Sussex
Hi Joan and welcome to TP. All I can do is agree with what Jan has already said really. The side effects will vary from person to person. You will need to give your Mum time to adjust to them too. What happens when first taken is not always how the drug will be in the long term. This happened with my own Mum, for the first week or so she was sleepy, weird, I thought it was too strong etc. In time it all settled. I would suggest you discuss any worries or problems with the professionals who have seen all manner of reactions in their work. Then, hopefully you will be less worried and your Mum and Dad will get the benefit that the medication can give. It is very worrying I know, but with dementia, sometimes medication is the only way to ease the problems. Thinking of you, love She. XX
 

sara

Registered User
Feb 8, 2005
4
Hello Joan
I am quite new to TP to,what a help it has been,sometimes just browsing.
My mum was prescribed aricept,and did not have any of the side effects listed,the only change we noticed was she had terrible depression and could not stop crying,and didnt know why she was crying.still not sure if it was the aricept or the progression of the alziehmers.The doc.prescribed an anti depressant (was a bit concerned we were going down the "drug-side effect - drug side effect route)However mum is really quite settled and content now,even has a smile sometimes.
Take Care
 

Joan150

Registered User
Feb 8, 2005
2
Bucks
Side Effects of Aricept?

Thank you all for letting me know your experiences of aricept. If everyone is agreed that the only way to find out what actual side effects happen is to start mother on the tablets then that is what we must do.
We will start her off over the weekend so that we are on hand should anything undesirable happen in the first day or two. Our problem has been getting realistic information out of the various medical people we talk to.
Here's hoping that all goes well!
Many thanks
Joan
 

Norman

Registered User
Oct 9, 2003
4,348
Birmingham Hades
Joan
welcome to TP.
The Medics cannot really give answers because they are not aware of what
re action Aricept will cause to individuals ,if any.
As said before evry case is different.
My wife has been taking Aricept for 7 years now,5g and then 10 g.
She has had no side effects whatsoever.
There is a gradual decline in her memory,but what might it have been without Aricept?
Good luck
Norman
 

Marilyn

Registered User
Feb 24, 2005
13
Gloucestershire
Aricept

:p Dad has been on Aricept for 2 years. He settled with it well after about 7 - 10 days. No side effects at all. And whilst there has been no improvement in his condition, he has remained reasonably stable. Aricept wont improve the condition. It will only delay deterioration temporarily. Sadly, eventually the time comes when "the drugs dont work." Of course, as others have said before, each person is different and you have to give Aricept a chance & take each day as it comes.
Sending support & love,
Marilyn. :)
 

Jude

Registered User
Dec 11, 2003
2,287
66
Tully, Qld, Australia
Dear Joan,

My father began taking Aricept 6 years ago on 5mg and was increased to 10mg after 4 years, with absolutely no side effects at all.

It was a totally different case with my Mother, who became very sick within a few days and suffered severe nausea, vomiting, dehydration and fainting. Recently, she has been on a trial course of the fairly new drug, Ebixa and has responded incredibily well to this, with no physical ill effects whatsoever.

If your mother shows serious signs of vomiting and collapse, then you need to contact the Doctor immediately and stop giving her the tabs asap. It took my mother several days to return to health.

It doesn't suit everyone, but here's hoping fur success.

Jude
 

Lulu

Registered User
Nov 28, 2004
391
Aricept

We found that although it took a few weeks to become apparent, Mum definitely improved on Aricept in that it gave her more confidence in herself, and she began to tackle certain jobs around the house again. But it hasn't improved her memory overall, though I believe we're holding steady at the moment. There were no side-effects that I could tell, though she is always complaining of having a cold -even though there is never any sign of one.
 

Jude

Registered User
Dec 11, 2003
2,287
66
Tully, Qld, Australia
Dear Lulu,

It maybe that your Mum is just feeling 'cold' rather than actually saying that she has one. I know it's not very warm in the UK at present. Try extra socks and jumpers and a water bottle/blanket when she's sitting around during the day. It might help a bit.

Jude
 

Sheila

Registered User
Oct 23, 2003
2,259
West Sussex
Hi Lulu, I always covered Mum with a knee blanket round her legs when she was sitting in her armchair. It seemed to settle her. Apart from if it was too hot to do so of course. Love She. XX
 

crystal

Registered User
Feb 6, 2006
3
sheffield
effects of Aricept

Hi,
my husband started Aricept 2 months ago, at first he was having really bad dreams and nightmares to the point of not wanting to go to bed to sleep. These have now subsided, the only other side efffect is that he is always cold and sometimes puts socks and a jumper on to go to bed, his hands in particular are always cold this is unusual as he has never complained about being cold, quite the opposite.
 

Jude

Registered User
Dec 11, 2003
2,287
66
Tully, Qld, Australia
Dear Crystal,

Have a word with your GP about this. It could be the Aricept or it may just be that you need to crank up the central heating at the moment. A bit of gentle walking may also help to get his circulation flowing again too.

Jude
 

rummy

Registered User
Jul 15, 2005
700
Oklahoma,USA
Mom has been on Aricept for almost three years and tolerated it very well. Her memory did improve and it slowed the disease progress. She is now on Namenda too. I think the benefit outways the risk but I'm sure it is an individual thing.

Take care,
Debbie